New York, 2002

Damaging Winds in New York, March 9 to 10, 2002

March 9 to 10, 2002 · NWS BGM · 15 events in 15 counties and zones

Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM EST, 6 hours earlier.

Area forecast discussion, Mar 9, 3:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST SAT MAR 9 2002

THE SURFACE COLD FRONT IS ACCELERATING ACROSS THE OHIO VALLEY ABOUT
ON SCHEDULE THIS AFTERNOON WITH LINES OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF IT.  CLOSER TO HOME, EARLIER AREA OF
LOW CLOUDS OVER OUR SOUTHEASTERN ZONES HAS ACTUALLY EXPANDED IN THE
LAST FEW HOURS AND EVOLVED INTO A MORE CELLULAR CUMULUS FIELD.  IN
ADDITION, A FEW SHOWERS ARE DEVELOPING OVER NORTHEAST PA WITHIN THE
AXIS OF HIGHER DEW POINTS (AT OR ABOVE 50F).  THROUGH EARLY THIS
EVENING, CLOUDS SHOULD CONTINUE TO THICKEN UP WITH A FEW HIT AND
MISS SHOWERS, MAINLY SOUTH AND EAST OF BINGHAMTON.

THE REAL ACTION COMES LATER THIS EVENING AND OVERNIGHT AS THE ABOVE
MENTIONED FRONT SWEEPS ACROSS THE FORECAST AREA.  A FAIRLY BRIEF,
BUT INTENSE PERIOD OF SHOWERS ALONG WITH EMBEDDED THUNDERSTORMS ARE
EXPECTED.  ALSO, THE WIND FIELDS CONTINUE TO STRENGTHEN THIS EVENING
AS THE LOW LEVEL JET COMES OVERHEAD.  THE COMBINATION OF STRONG
ENVIRONMENTAL WINDS AND STEEPENING LAPSE RATES WILL PROVIDE
FAVORABLE CONDITIONS FOR MIXING OF THESE STRONG WINDS DOWN TOWARDS
THE SURFACE.  HENCE, THE WIND ADVISORY WILL STAY UP TONIGHT.  ANY
CONVECTIVE CELLS WILL HAVE TO BE WATCHED CLOSELY IN THIS SORT OF
REGIME.  STRONG COLD ADVECTION BEHIND THE FRONT WILL TURN ANY
LINGERING RAIN SHOWERS OVER TO SNOW TOWARDS DAYBREAK.

SUNDAY WILL BE COLD AND WINDY.  VEERING LOW LEVEL WINDS SHOULD BRING
AN ONGOING LAKE EFFECT SNOW BAND INTO NORTHERN ONEIDA COUNTY DURING
THE AFTERNOON.  IT LOOKS LIKE THIS BAND COULD PERSIST INTO THE
EVENING HOURS, SO WEVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY
IN THIS ZONE.  FAIRLY DRY AIR/LOW DEW POINTS IN THE LOWER PART OF
THE BOUNDARY LAYER AND DIURNAL EFFECTS FROM THE STRONG MARCH SUN
SHOULD PRECLUDE A MAJOR EVENT BY BREAKING UP SOME OF THE
ORGANIZATION DURING THE AFTERNOON.  ELSEWHERE, CONVECTIVE SNOW
SHOWERS WILL BE AROUND ON SUNDAY, ESPECIALLY IN THE NORTHERN AND
WESTERN ZONES WHERE IT WILL BE MOST UNSTABLE CLOSER TO THE COLD CORE
ALOFT.  MAINLY JUST FLURRIES ARE ANTICIPATED FROM THE
WILKES-BARRE/SCRANTON ZONES INTO SULLIVAN COUNTY NY.

THINGS BEGIN TO DRY OUT LATER SUNDAY NIGHT AND MONDAY AS THE LOW
LEVEL RIDGE AXIS CROSSES THE AREA.  THIS WILL ULTIMATELY KILL ANY
LINGERING LAKE EFFECT ACTIVITY.  BY MONDAY AFTERNOON, WERE LOOKING
FOR PARTLY TO MOSTLY SUNNY CONDITIONS WITH MODERATING TEMPERATURES.

WORK ZONES WILL BE SENT OUT SHORTLY.  THE FINAL SET WILL GO BETWEEN
3:30 AND 4.

.BGM...WIND ADVISORY TONIGHT FOR ALL OF CENTRAL NY AND NORTHEAST
PA.  A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR NORTHERN ONEIDA
COUNTY IN NY FOR SUNDAY AFTERNOON AND EVENING.

JUREWICZ

In the hours before

Special weather statement, Mar 9, 7:21 PM EST, 1 hour 39 minutes before
NYZ015>017-022>025-055-PAZ038-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EST SAT MAR 9 2002

...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...

A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
THE CENTRAL SOUTHERN TIER AND FINGER LAKES OF NY, AND TIOGA COUNTY
NY AND BRADFORD COUNTY PA EARLY THIS EVENING.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
HORNELL AND DANSVILLE AROUND 8:30 PM, THEN AUBURN, ITHACA, ELMIRA,
OWEGO, AND TOWANDA BETWEEN 9 AND 9:30 PM.

BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.

PADAVONA
Special weather statement, Mar 9, 7:48 PM EST, 1 hour 12 minutes before
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EST SAT MAR 9 2002

...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...

A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
UPSTATE NY AND NORTHEASTERN PA THIS EVENING.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
SYRACUSE AND OTISCO VALLEY BETWEEN 9:15 AND 9:45 PM, THEN ROME,
MORRISVILLE, CORTLAND, AND WHITNEY POINT BETWEEN 9:45 AND 10:15 PM.
THE SHOWERS AND THUNDERSTORMS WILL PROGRESS INTO NORWICH, ONEONTA,
WALTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 10 AND 11 PM,
THEN REACH MONTICELLO AND HONESDALE BETWEEN 10:30 PM AND 11:30 PM.

BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.

PADAVONA
Special weather statement, Mar 9, 7:58 PM EST, 1 hour 2 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055-
024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EST SAT MAR 09 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

A VERY STRONG COLD FRONT ALONG WITH SHOWERS AND POSSIBLE
THUNDERSTORMS WILL SLICE ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS EVENING AND BRING THE POTENTIAL FOR DAMAGING WIND
GUSTS OF 55 TO 70 MPH .

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EST.

JAB

The radar

The Binghamton radar (KBGM), 117 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
March 9, 9:00 PM EST to 10:00 PM EST
Where
Steuben County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.283, -77.400

Numerous trees and wires down countywide including Hornell and Addison.

Thunderstorm Wind, Yates

When
March 9, 9:30 PM EST to 10:00 PM EST
Where
Yates County, Friend
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.667, -77.183

Trees and power lines down. Also reported in Milo Center.

Thunderstorm Wind, Seneca

When
March 9, 9:40 PM EST to 10:20 PM EST
Where
Seneca County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.783, -76.850

Scattered trees and small limbs down on power lines.

Thunderstorm Wind, Schuyler

When
March 9, 10:00 PM EST to 10:25 PM EST
Where
Schuyler County, Countywide
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -76.900

Trees and wires down countywide but mostly in Cayuta and Odessa. House damaged in Cayuta with minor damage to 2 skylights and numerous shingles.

Thunderstorm Wind, Cayuga

When
March 9, 10:00 PM EST to 10:10 PM EST
Where
Cayuga County, Countywide
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.950, -76.533

Scattered trees and small limbs down on wires countywide. 60 mph wind measured in Weedsport. Also in Weedsport aluminum roofing torn off house.

Thunderstorm Wind, Chemung

When
March 9, 10:10 PM EST to 10:45 PM EST
Where
Chemung County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.133, -76.733

Numerous trees and wires down countywide.

Thunderstorm Wind, Tompkins

When
March 9, 10:15 PM EST to 10:45 PM EST
Where
Tompkins County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.417, -76.500

Trees and wires down countywide.

Thunderstorm Wind, Tioga

When
March 9, 10:45 PM EST to 11:05 PM EST
Where
Tioga County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -76.333

Trees and wires down countywide.

Thunderstorm Wind, Oneida

When
March 9, 11:00 PM EST to 11:30 PM EST
Where
Oneida County, Countywide
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
43.283, -75.417

Widespread wind damage to trees and power lines countywide. Structural damage to houses and businesses in Rome at 23:15 EST.

Thunderstorm Wind, Cortland

When
March 9, 11:15 PM EST
Where
Cortland County, Homer
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.633, -76.183

Trees and power lines down in Homer and Cincinnatus.

Thunderstorm Wind, Broome

When
March 9, 11:15 PM EST to 11:45 PM EST
Where
Broome County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.200, -75.767

Trees and power lines down countywide including Vestal and Binghamton.

Thunderstorm Wind, Chenango

When
March 9, 11:25 PM EST to 11:55 PM EST
Where
Chenango County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -75.583

Trees and power lines down countywide including Afton, Bainbridge, Coventry, and Guilford.

Thunderstorm Wind, Otsego

When
March 9, 11:50 PM EST to March 10, 12:20 AM EST
Where
Otsego County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.633, -75.033

Trees, power lines, and poles down including Unadilla, Middlefield, Oneonta, and Springfield.

Thunderstorm Wind, Delaware

When
March 10, 12:00 AM EST to 12:30 AM EST
Where
Delaware County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -74.917

Numerous trees and wires down.

Thunderstorm Wind, Sullivan

When
March 10, 12:45 AM EST
Where
Sullivan County, Monticello
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.650, -74.700

Trees and wires down. Also reported in Hankins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284668, 5284670, 5284671, 5284669, 5284755, 5284756, 5284757, 5284758, 5284759, 5284760, 5284761, 5283927, 5283928, 5283929, 5283930.